Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 50, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 5, 2002, 9:52 PM EDT for Rensselaer County, New York. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2002, 9:52 PM EDT (01:52 UTC)
- Expired
- Jun 5, 2002, 10:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Rensselaer County, NY
The radar
The Albany radar (KENX), 47 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 5:15 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2173 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 14.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 060152 SVRALY NYC083-060215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 952 PM EDT WED JUN 5 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN RENSSELAER COUNTY IN EASTERN NEW YORK * UNTIL 1015 PM EDT * AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM PETERSBURG TO NASSAU...MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... STEPHENTOWN AND BRAINARD AT 955 PM EDT CHERRYPLAIN AT 1000 PM EDT THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. $$ LAT...LON 4284 7330 4244 7374 4249 7334 4281 7326
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:11 PM EDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jun 5, 5:11 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 510 PM EDT TUE JUN 4 2002 .DISC...WILL UPDATE JUST INCLUDE THE TORNADO WATCH IN THE ZONES. NO CHANGES TO ANY OTHER PORTION OF THE FORECAST. .ALY...TORNADO WATCH TIL 02Z FOR THE ENTIRE CWA. HWJIV --------------------------------------------------------------------- ....PREV AFD... UPDATED WORKZONES OUT. ZONES OUT MOMENTARILY. .DISC...SO FAR NOT TOO MUCH ACTIVITY OUT THERE THUS FAR. NO WATCHES AS OF YET. SCATTERED SHOWERS AND STORMS WELL TO THE NORTHWEST OF THE CD WITH SOME ROTATION EVIDENT. MORE ACTIVITY GETTING GOING IN WESTERN NY. MSAS SHOWS BEST INSTABILITY NOW IN THE WESTERN MOHAWK VALLEY (NOTE 71F DP AT KSYR). INSTABILITY HAS JUST REACHED THE HUDSON VALLEY DURING THE PAST HOUR ACCORDING THE MSAS. OUR THINKING IS THAT ACTIVITY WILL INCREASE IN THE NEXT COUPLE OF HOURS...BEFORE THE HEATING SLOWS DOWN. 18Z KALY RAOB SHOWS BETTER DIRECTIONAL SHEAR THAN BEFORE. PLUGGING SOME NEW NOS INTO THE MAGLENTA EQUATION STILL GIVES A VALUE OF 1.17...STILL BORDERING ON A TORNADIC EVENT (ASSUMING CONVECTION CAN BECOME BETTER ORGANIZED). THE COLD FRONT IS NOW CROSSING LAKE ONTARIO AND SLOWLY HEADING SOUTHEAST. MEANWHILE...THE WINDS ALOFT WILL REMAIN SWRLY...BRINGING THE FRONT TO CRAWL AS IT SLIPS S OF KALB. HAVE BROKEN TONIGHT/S PERIOD INTO A DISTINCT EVENING AND OVERNIGHT PERIOD. THE FRONT WE NOT REALLY LIMP THROUGH UNTIL DURING THE OVERNIGHT HOURS. MUCH COOLER AIR...COURTESY OF THE STILL PARTIALLY FROZEN WATERS OVER HUDSON/S BAY WILL DRIFT SOUTHWARD...BUT SINCE IT WILL BE BLEEDING A LOT SLOWER THAN THE PREVIOUS SHOT...DO NOT EXPECT IT TO BE QUITE AS CHILLY. HOWEVER LOTS OF CLOUDS AND EVEN SOME RAIN BEHIND THE ANA-FRONT WILL HELP COOL THINGS OFF ON ITS OWN RIGHT. SLOWLY...DRIER AIR WILL FILTER IN DURING THE NEXT 24 HOURS. HOWEVER HAD TO INCLUDE SMALL POPS TO THE SOUTH FOR EVEN THURSDAY NIGHT. FWC VALUES EVEN HAVE POPS INTO FRI BUT FOR NOW WILL KEEP DRY SINCE THE BEST ISENTROPIC LIFT SHOULD SLOWLY SHIFT FURTHER SOUTH. HOWEVER...IT STILL LOOKS LIKE A GREAT WEEKEND SHAPING UP AS RIDGING OCCURS IN THE UA AND THE JETSTREAM FINALLY PUSHES NORTH OF THE CANADIAN BORDER. OUR WX WILL FEATURE SEASONABLY WARM AND DRY CONDITIONS. BY EARLY NEXT WEEK...AS THE SRLY FLOW INCREASES...HUMIDITY LEVELS WILL ALSO RISE. HOWEVER...WITH THE RIDGE ALOFT...HAVE REMOVED CHC POPS FOR MONDAY AND EVEN TUE. NEXT COLD FRONT NOT SLATED TO REACH US UNTIL LATE TUE NITE OR EVEN WED. .HYDRO STATUS...HAVE CUT BACK ON THE AVERAGE QPF BASIN A TAD FROM PREVIOUS RUNS. MODELS ARE AT ODDS REGARDING THE QPF LATER TONIGHT INTO THURSDAY. THE AVN LOOKS A BIT HIGH...BUT THE NGM/ETA COULD BE A LITTLE LOW. HAVE TAKEN A BLEND OF ALL THREE WHICH RESULTS IN VALUES A LITTLE LESS THAN AN INCH FOR THE SOUTH...AND LESS THAN HALF AN INCH TO THE NORTH THROUGH F24. RIVERS AND SMALL STREAMS ARE GENERALLY ABOUT A THIRD TO HALF BANKFULL AND WOULD HAVE NO PROBLEM ABSORBING THIS TYPE OF RAIN. OF COURSE...ANY THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL AND MOVING OVER A SENSITIVE WATERSHED COULD PRODUCE LOCALLY MUCH HIGHER RISES...BUT RIGHT NOW WE BELIEVE THE THREAT OF ANY FLOODING IS LOW ENOUGH NOT TO CONSIDER AN FFA...ESPECIALLY SINCE THE CURRENT CELLS ARE BOOKING ALONG NEAR INTERSTATE SPEED HAVE GONE WITH USUAL BLEND OF FWC/ETA AND MAV NOS THROUGHOUT. .ALY...NONE. HWJIV
In the hours before
Local storm report, Jun 5, 8:55 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
855 PM EDT WED JUN 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MALTA NY WIND DAMAGE
06/05/02 SARATOGA TREES AND WIRES DOWN
0745 PM MALTA RIDGE NY WIND DAMAGE
06/05/02 SARATOGA TREE BLOWN OFF HOUSE (FROM
CHANNEL 13)
0759 PM CARLISLE NY 1 INCH HAIL
06/05/02 SCHOHARIE
0800 PM MALTA NY .75 INCH HAIL
06/05/02 SARATOGA
0800 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0810 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0815 PM STILLWATER NY .75 INCH HAIL
06/05/02 SARATOGA
0835 PM VOORHEESVILLE NY 1 INCH HAIL
06/05/02 ALBANY
0845 PM EASTON NY WIND DAMAGE
06/05/02 WASHINGTON WIRES DOWNLocal storm report, Jun 5, 9:07 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
907 PM EDT WED JUN 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MALTA NY WIND DAMAGE
06/05/02 SARATOGA TREES AND WIRES DOWN
0745 PM MALTA RIDGE NY WIND DAMAGE
06/05/02 SARATOGA TREE BLOWN OFF HOUSE (FROM
CHANNEL 13)
0759 PM CARLISLE NY 1 INCH HAIL
06/05/02 SCHOHARIE
0800 PM MALTA NY .75 INCH HAIL
06/05/02 SARATOGA
0800 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0810 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0815 PM STILLWATER NY .75 INCH HAIL
06/05/02 SARATOGA
0815 PM CAMBRIDGE NY WIND DAMAGE
06/05/02 WASHINGTON TREES DOWN
0835 PM VOORHEESVILLE NY 1 INCH HAIL
06/05/02 ALBANY
0845 PM EASTON NY WIND DAMAGE
06/05/02 WASHINGTON WIRES DOWNSpecial weather statement, Jun 5, 9:26 PM EDT, 26 minutes before
VTZ014-060230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 926 PM EDT WED JUN 5 2002 ...A STRONG THUNDERSTORM IN WINDHAM COUNTY... AT 926 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER SOMERSET...OR 6 MILES SOUTH OF STRATTON...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN...WILL BE NEAR... WEST WARDSBORO AT 935 PM EDT... JAMAICA AT 940 PM EDT... TOWNSHEND AND NEWFANE AT 945 PM EDT... WINDHAM AT 950 PM EDT... GRAFTON AT 955 PM EDT... SAXTONS RIVER AND WESTMINSTER AT 1000 PM EDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Jun 5, 9:31 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
931 PM EDT WED JUN 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MALTA NY WIND DAMAGE
06/05/02 SARATOGA TREES AND WIRES DOWN
0745 PM MALTA RIDGE NY WIND DAMAGE
06/05/02 SARATOGA TREE BLOWN OFF HOUSE (FROM
CHANNEL 13)
0759 PM CARLISLE NY 1 INCH HAIL
06/05/02 SCHOHARIE
0800 PM MALTA NY .75 INCH HAIL
06/05/02 SARATOGA
0800 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0810 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0815 PM STILLWATER NY .75 INCH HAIL
06/05/02 SARATOGA
0815 PM CAMBRIDGE NY WIND DAMAGE
06/05/02 WASHINGTON TREES DOWN
0835 PM VOORHEESVILLE NY 1 INCH HAIL
06/05/02 ALBANY
0845 PM EASTON NY WIND DAMAGE
06/05/02 WASHINGTON WIRES DOWN
0904 PM HOOSICK NY WIND DAMAGE
06/05/02 RENSSELAER TREES DOWN - ALSO NORTH
HOOSICK
0910 PM NORTH BENNINGTON VT WIND DAMAGE
06/05/02 BENNINGTON TREES DOWNLocal storm report, Jun 5, 9:44 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
944 PM EDT WED JUN 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MALTA NY WIND DAMAGE
06/05/02 SARATOGA TREES AND WIRES DOWN
0745 PM MALTA RIDGE NY WIND DAMAGE
06/05/02 SARATOGA TREE BLOWN OFF HOUSE (FROM
CHANNEL 13)
0759 PM CARLISLE NY 1 INCH HAIL
06/05/02 SCHOHARIE
0800 PM MALTA NY .75 INCH HAIL
06/05/02 SARATOGA
0800 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0800 PM SCHENECTADY NY WIND DAMAGE
06/05/02 SCHENECTADY TREES DOWN
0810 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0815 PM CAMBRIDGE NY WIND DAMAGE
06/05/02 WASHINGTON TREES DOWN
0815 PM STILLWATER NY .75 INCH HAIL
06/05/02 SARATOGA
0815 PM COLONIE NY WIND DAMAGE
06/05/02 ALBANY TREES AND POWER LINES DOWN
0830 PM CHARLOTTEVILLE NY WIND DAMAGE
06/05/02 SCHOHARIE TRESS AND POWER LINES DOWN
0835 PM VOORHEESVILLE NY 1 INCH HAIL
06/05/02 ALBANY
0845 PM EASTON NY WIND DAMAGE
06/05/02 WASHINGTON WIRES DOWN
0904 PM HOOSICK NY WIND DAMAGE
06/05/02 RENSSELAER TREES DOWN - ALSO NORTH
HOOSICK
0910 PM NORTH BENNINGTON VT WIND DAMAGE
06/05/02 BENNINGTON TREES DOWN
0920 PM ALTAMONT NY WIND DAMAGE
06/05/02 ALBANY TREES DOWN
0920 PM NORTH ADAMS MA WIND DAMAGE
06/05/02 BERKSHIRE TREES DOWNLocal storm report, Jun 5, 9:50 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
950 PM EDT WED JUN 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM ROUND LAKE NY TORNADO
06/05/02 SARATOGA POSSIBLE TORNADO ROUND
LAKE TO STILLWATER BETWEEN
810 AND 815 PM. WILL BE
INVESTIGATED THURSDAY BY
NWS.
NNNNThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:13 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Schoharie | 62 min |
| Jun 5, 8:19 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Washington | 41 min |
| Jun 5, 8:43 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 62 min |
| Jun 5, 9:17 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 28 min |
| Jun 5, 9:21 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Greene | 69 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.